Hail, Montgomery
- When
- July 5, 3:17 PM EST
- Where
- Montgomery County, Germantown
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.183, -77.283
Nickel size hail reported by a trained spotter.
Showers and thunderstorms developed ahead of an approaching cold front on the 5th. Some storms produced heavy rainfall, strong winds and nickel to walnut size hail over North Central and Northeast Maryland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Showers and thunderstorms developed ahead of an approaching cold front on the 5th. Some storms produced heavy rainfall, strong winds and nickel to walnut size hail over North Central and Northeast Maryland. The winds downed trees and power lines. In Baltimore County alone, 25 to 35 trees were downed at the intersection of Harford and Hutschenreuter Roads in Perry Hall. At the height of the storms thousands of customers in Anne Arundel, Harford, and Baltimore Counties were without power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 5, 1:30 PM EST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 230 PM EDT MON JUL 5 2004 .SHORT TERM...TONIGHT-TUE... CD FNT PUSHES THRU CWA THIS EVE. ISOLD TRW PSBL THRU MDNGT WL BE COVERED W/ 20 POPS. LOWER PWALS THAN YDAY (OF COURSE...WE BROKE THE 7/4 RECORD AT DCA YDAY, SO NOT HARD TO BE LOWER) BUT BELIEVE BRIEF HVY DOWNPOURS ARE PSBL W/ THESE. SHEAR IS ESSENTIALLY UNIDIRECTIONAL. WL KEEP A SLIVER OF SLT CHC POPS IN THE SE PAST MDNGT UNTIL THE FNT CLRS THE CST. BLV THERE WL AGN BE PTCHY GND FG TNGT. W/ DRYING TDA DO NOT THINK IT WL BE AS WIDESPREAD/THICK AS THIS MRNG. LATER SHIFTS CAN INCLUDE IN ZN UPDATE IF IM MISCALCULATING. TMRW WL BE WARM BUT DRIER/LOWER DWPTS. HV CUT BACK ON SKY CVR W/ RDG OVRHD. WOODY && .LONG TERM TUE NGT THRU MON... MODELS HINT AT A BOUNDARY OVER THE AREA TO START THE PERIOD...ALG WITH SOME INSTAB. MOISTURE IS ON THE LOW SIDE HOWEVER WITH PW VALUES LESS THAN 1.5 AREAWIDE (CLOSER TO 1 ERN ZONES). UPR LVL RDGG SHD ALSO HELP TO INHIBIT UVV. WILL CONT WITH DRY FCST TUE NGT FOR NOW BUT WILL CONT TO MONITOR. PREFRONTAL TROF MOVES INTO CWA WED. LOOKS LIKE ENOUGH MOISTURE AND INSTAB FOR CHC POPS EVERYWHERE IN THE AFTN AND AT NGT. CDFNT MOVES THRU THU. LEFT IN SOME POPS FOR ABT THE ERN 2/3RDS PRIOR TO 18Z. DECENT DRYING TAKES PLACE POST FROPA THU NGT INTO THE WEEKEND. NO PRECIP IS EXPECTED. HAVE BRIGHTENED UP THE SKY FCST A BIT AFTER TAKING A LOOK AT RH FCSTS/MODEL SOUNDINGS. LOOKS LIKE A NICE WEEKEND TO HEAD FOR THE BEACH. SEASONABLY HOT WITH ABUNDANT SUNSHINE. GFSLR SHOWS CDFNT ON OUR WRN DOORSTEP BY LATE MON. HAVE INCLUDED CHC POPS WRN ZONES FOR DAY 7. RDH .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1138 AM EDT MON JUL 5 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-060800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1138 AM EDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 204 PM EDT MON JUL 5 2004 VAZ026-029-039-040-052102- MADISON VA-PAGE VA-RAPPAHANNOCK VA-ROCKINGHAM VA- 204 PM EDT MON JUL 5 2004 ...STRONG THUNDERSTORMS EAST OF INTERSTATE 81... THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT THE AREA THROUGH MID AFTERNOON ALONG AND JUST SOUTH OF A LINE FROM LURAY TO NEW MARKET EAST OF INTERSTATE 81. RAINFALL RATES NEAR 2 INCHES PER HOUR CAN BE EXPECTED. FREQUENT LIGHTNING IS ALSO OCCURRING. WIND GUSTS TO 40 MPH ARE POSSIBLE. BE ALERT FOR HIGH STANDING WATER IN AREAS OF POOR DRAINAGE. RDH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 239 PM EDT MON JUL 5 2004 MDZ004-009-010-052000- FREDERICK MD-HOWARD MD-MONTGOMERY MD- 239 PM EDT MON JUL 5 2004 ...THUNDERSTORM WITH HEAVY RAIN OVER SOUTHERN FREDERICK COUNTY MOVING EAST... ISOLATED THUNDERSTORMS WITH VERY HEAVY RAIN WILL AFFECT THE AREA THROUGH LATE AFTERNOON. THE HEAVIEST RAIN WILL FALL FROM ADAMSTOWN IN FREDERICK COUNTY TO DAMASCUS AND CLARKSBURG IN MONTGOMERY COUNTY TO AROUND DAYTON AND COLUMBIA IN HOWARD COUNTY. EXPECT UP TO 1 OR 2 INCHES OF RAIN FROM THIS STORM. WIND GUSTS TO 35 MPH ARE POSSIBLE. RDH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 342 PM EDT MON JUL 5 2004 MDZ009-010-013-014-052030- ANNE ARUNDEL MD-HOWARD MD-MONTGOMERY MD-PRINCE GEORGES MD- 342 PM EDT MON JUL 5 2004 A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN MONTGOMERY COUNTY INTO SOUTHERN HOWARD COUNTY AND FAR NORTHERN PORTIONS OF PRINCE GEORGES AND ANNE ARUNDEL COUNTIES THROUGH 4:30 PM. THIS STORM WILL PRODUCE VERY HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 35 MPH. SMITH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
354 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND GST STERLING PARK 39.00N 77.41W
07/05/2004 69 MPH LOUDOUN VA NWS EMPLOYEE
NWS STERLING FORECAST OFFICE.
&&
STRONGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
415 PM EDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG ORANGE 38.25N 78.11W
07/05/2004 ORANGE VA LAW ENFORCEMENT
2 LARGE TREES DOWN ON BRICK CHURCH ROAD.
&&
STRONGThe Sterling radar (KLWX), 29 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
6 thunderstorm wind, 2 hail. Local standard time, as filed.
Nickel size hail reported by a trained spotter.
Tree down on a house in Bowie.
Walnut size hail reported by emergency personnel.
Large tree and branches down around the area.
Large tree down at Route 15 and Stull Road.
Several trees down in Manchester and Linesboro.
Widespread trees and wires down in northeast Baltimore County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417459, 5417460, 5417461, 5417463, 5417462, 5417464, 5417465, 5417466.